Alert archive / Montana / High Wind Warnings in 2019

High Wind Warning 3, NWS Glasgow, MT

October 17, 2019Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Oct 17, 2019, 3:04 PM MDT for Phillips County, Montana. It took effect at Oct 18, 2019, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 2019, 3:04 PM MDT (21:04 UTC)
In effect from
Oct 18, 2019, 11:00 AM MDT
Expired
Oct 18, 2019, 7:21 PM MDT
In force
8 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2019-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2019-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3101 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WWUS75 KGGW 172104
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
304 PM MDT Thu Oct 17 2019

MTZ060-181100-
/O.NEW.KGGW.HW.W.0003.191018T1700Z-191019T0600Z/
Southwest Phillips-
Including the city of Zortman
304 PM MDT Thu Oct 17 2019

...HIGH WIND WARNING IN EFFECT FROM 11 AM FRIDAY TO MIDNIGHT MDT
FRIDAY NIGHT...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Southwest Phillips County.

* WHEN...From 11 AM Friday to midnight MDT Friday night.

* IMPACTS...High winds may move loose debris. Travel will be 
  difficult especially for high profile vehicles and light weight 
  trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ016-017-021>023-181100-
/O.NEW.KGGW.LW.Y.0039.191018T1500Z-191019T1200Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
304 PM MDT Thu Oct 17 2019

...LAKE WIND ADVISORY IN EFFECT FROM 9 AM FRIDAY TO 6 AM MDT
SATURDAY FOR FORT PECK LAKE...

* WHAT...West winds 25 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Fort Peck Lake.

* WHEN...From 9 AM Friday to 6 AM MDT Saturday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

* ADDITIONAL DETAILS...Those participating other recreational
  activities, such as hunting and camping in this area, may be 
  impacted by these gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
4 follow-up statements
129 
WWUS75 KGGW 180912
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
312 AM MDT Fri Oct 18 2019

MTZ060-181715-
/O.CON.KGGW.HW.W.0003.191018T1700Z-191019T0600Z/
Southwest Phillips-
Including the city of Zortman
312 AM MDT Fri Oct 18 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
MIDNIGHT MDT TONIGHT...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Southwest Phillips County.

* WHEN...From 11 AM this morning to midnight MDT tonight.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ016-017-021>023-181715-
/O.CON.KGGW.LW.Y.0039.191018T1500Z-191019T1200Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
312 AM MDT Fri Oct 18 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
6 AM MDT SATURDAY FOR FORT PECK LAKE...

* WHAT...West winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Central and Southeast Phillips, Central and Southern 
  Valley, Petroleum, McCone and Garfield Counties.

* WHEN...From 9 AM this morning to 6 AM MDT Saturday.

* IMPACTS...Strong winds and rough waves on area lakes will create
  hazardous conditions for small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
787 
WWUS75 KGGW 181647
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
1047 AM MDT Fri Oct 18 2019

MTZ060-190100-
/O.CON.KGGW.HW.W.0003.191018T1700Z-191019T0600Z/
Southwest Phillips-
Including the city of Zortman
1047 AM MDT Fri Oct 18 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Southwest Phillips County.

* WHEN...Through midnight MDT tonight.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ016-017-021>023-190100-
/O.CON.KGGW.LW.Y.0039.000000T0000Z-191019T1200Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
1047 AM MDT Fri Oct 18 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT SATURDAY
FOR FORT PECK LAKE...

* WHAT...West winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Central and Southeast Phillips, Central and Southern 
  Valley, Petroleum, McCone and Garfield Counties.

* WHEN...Through 6 AM MDT Saturday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
112 
WWUS75 KGGW 182052
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
252 PM MDT Fri Oct 18 2019

MTZ060-190600-
/O.CON.KGGW.HW.W.0003.000000T0000Z-191019T0600Z/
Southwest Phillips-
Including the city of Zortman
252 PM MDT Fri Oct 18 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest Phillips County.

* WHEN...Through midnight MDT tonight.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ016-017-021>023-191200-
/O.CON.KGGW.LW.Y.0039.000000T0000Z-191019T1200Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
252 PM MDT Fri Oct 18 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT SATURDAY
FOR FORT PECK LAKE...

* WHAT...West winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Central and Southeast Phillips, Central and Southern 
  Valley, Petroleum, McCone and Garfield Counties.

* WHEN...Through 6 AM MDT Saturday.

* IMPACTS...Strong winds and rough waves on area lakes will create
  hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
525 
WWUS75 KGGW 190121
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
721 PM MDT Fri Oct 18 2019

MTZ060-190230-
/O.CAN.KGGW.HW.W.0003.000000T0000Z-191019T0600Z/
Southwest Phillips-
721 PM MDT Fri Oct 18 2019

...HIGH WIND WARNING IS CANCELLED...

Winds have diminish during the afternoon. While breezy conditions
will persist, winds are not longer expected to meet High Wind 
Warning criteria. Therefore, the High Wind Warning for Southwest 
Phillips County has been cancelled. 

$$

MTZ016-017-021>023-191200-
/O.CON.KGGW.LW.Y.0039.000000T0000Z-191019T1200Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
721 PM MDT Fri Oct 18 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT SATURDAY
FOR FORT PECK LAKE...

* WHAT...West winds 10 to 15 mph with gusts up to 30 mph.

* WHERE...McCone, Garfield, Petroleum, Central and Southeast 
  Phillips and Central and Southern Valley Counties.

* WHEN...Until 6 AM MDT Saturday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Oct 17, 9:56 AM MDT, 5 hours 8 minutes earlier.

Area forecast discussion, Oct 17, 9:56 AM MDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
956 AM MDT Thu Oct 17 2019

.DISCUSSION...

Sent an update this morning to adjust expected chances for
precipitation through tomorrow based on a few models hinting at a
band of rain along the initial leading edge of the cool front
tonight further north than the rest of the models. Also increased
forecast wind speeds and gusts through tomorrow. Might be close to
High Wind criteria during the day tomorrow for SW Phillips County.
At any rate, a Lake Wind Advisory will be needed. Prime season for
hunters. Expect that they will be impacted, especially with strong
and gusty winds tomorrow.
---BMickelson

Previous discussion: One more warm (for mid-October) day before
reality returns. Ended up bumping highs up a few degrees over the
previous package since high temperature guidance largely has been
running cool vs. actual highs over the last week or so. Even so,
may not have gone high enough given the warmth of yesterday with
the widespread 70s.

A cold front will move across the region today bringing clouds and
a wind shift from the south to the west and northwest behind it.
Winds will kick up a bit south of the Missouri River tonight
(where some rain showers are possible as well), but more so in
the western half of the CWA tomorrow. Winds should exceed lake
wind advisory criteria on Fort Peck Lake tomorrow afternoon into
the overnight hours Friday night / Saturday morning. In addition,
windy conditions can be expected in the higher elevations of the
Little Rockies in Southwest Phillips County tomorrow afternoon and
evening, so travel on US-191 could be a little tricky for high-
profile vehicles due to a crosswind south of Malta to the Missouri
River.

The next chance of precipitation moves through over the weekend
as an upper level trough moves through and a surface low develops
to our south in the Central Plains. More widespread precipitation
can be expected midweek, along with cooler temperatures.

Avery

&&

.AVIATION...

FLIGHT CATEGORY:  VFR

WINDS: SE-S around 10 kts, becoming W-NW at KGGW, KOLF, & KGDV by
this afternoon. W-NW winds 10-20 kts expected overnight tonight.
Widespread increase in wind speeds, into the 25 to 35 mph range is
expected later on Friday. TAF sites will likely see crosswind
concerns for N-S oriented runways.

SYNOPSIS: Cold front moving through the region later today, will
bring a shift in winds into this evening across the region.
Partial cloud cover today should thicken up even more by tonight,
however VFR ceilings are expected to persist.

Avery/BMickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 3:04 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley39 hr

Nearby

High Wind Warnings in Montana, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.